Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Denver/Boulder, CO

March 2, 2025Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 2, 2025, 2:10 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Mar 3, 2025, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2025, 2:10 PM MST (21:10 UTC)
In effect from
Mar 3, 2025, 11:00 AM MST
Expired
Mar 3, 2025, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS85 KBOU 022110
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
210 PM MST Sun Mar 2 2025

COZ247-031300-
/O.NEW.KBOU.FW.W.0001.250303T1800Z-250304T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
210 PM MST Sun Mar 2 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND SOUTHERN
LINCOLN COUNTIES...FIRE WEATHER ZONE 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MST Monday.

* AFFECTED AREA...Fire Weather Zone 247.

* TIMING...From 11 AM to 6 PM MST Monday.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
566 
WWUS85 KBOU 031253
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
553 AM MST Mon Mar 3 2025

COZ247-040100-
/O.CON.KBOU.FW.W.0001.250303T1800Z-250304T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
553 AM MST Mon Mar 3 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST ELBERT AND SOUTHERN LINCOLN COUNTIES...FIRE WEATHER
ZONE 247...

* AFFECTED AREA...Fire Weather Zone 247.

* TIMING...From 11 AM this morning to 6 PM MST this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
808 
WWUS85 KBOU 032121
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
221 PM MST Mon Mar 3 2025

COZ247-040100-
/O.CON.KBOU.FW.W.0001.000000T0000Z-250304T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
221 PM MST Mon Mar 3 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST ELBERT AND
SOUTHERN LINCOLN COUNTIES...FIRE WEATHER ZONE 247...

* AFFECTED AREA...Fire Weather Zone 247.

* TIMING...Until 6 PM MST this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:22 AM MST, 2 hours 48 minutes earlier. Its key messages:

  • Winter storm to bring heavy snowfall and very windy conditions to the Front Range Mountains and eastern plains Monday night and Tuesday.
  • Significant travel impacts possible across the eastern plains late Monday night and Tuesday due to snow and strong winds.
  • The next storm system is expected late Thursday and Friday.
Area forecast discussion, Mar 2, 11:22 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1122 AM MST Sun Mar 2 2025

.KEY MESSAGES...

- Winter storm to bring heavy snowfall and very windy conditions
  to the Front Range Mountains and eastern plains Monday night and
  Tuesday.

- Significant travel impacts possible across the eastern plains
  late Monday night and Tuesday due to snow and strong winds.

- The next storm system is expected late Thursday and Friday.

&&

.UPDATE...
Issued at 1119 AM MST Sun Mar 2 2025

Not much to change at this hour. We're plenty warm despite the
cloud cover. It's hindered warming in some of the coolest valley
areas on the plains but they should catch up this afternoon. Only
minor changes to match current conditions.

No big change at this hour in the thinking about Monday and
Tuesday. We're looking at the Fire Weather threat in east central
Colorado tomorrow and possible High Winds on the plains Tuesday.

&&

.SHORT TERM /Through Tonight/...
Issued at 340 AM MST Sun Mar 2 2025

There is a bit of high cloudiness pushing northward across the
CWA this early morning. It is the result of a small upper closed
circulation over southwestern New Mexico right now. Normal
drainage wind patterns are in place for much of the forecast area
at present. Current temperatures over the plains are in the upper
20s to mid 30s.

Upper ridging will dominate the CWA's weather today with weak
flow aloft. The flow aloft will increase tonight from the
southwest ahead of an upper trough moving our way. As far as the
pop forecast goes, I took out the low pops that were in over the
southern CWA. The little closed low will be to far south to give
us any precipitation.

Above normal temperatures will continue for all the CWA today and
tonight. Thickness grids show this afternoon's highs to be very
close to yesterday's readings. Also, there may not be significant
enough cloudiness to inhibit solar radiation like previous
thought. I decreased cloud cover somewhat in the sky grids. Highs
over the plains this afternoon will be in the lower to mid 60s.

&&

.LONG TERM /Monday through Saturday/...
Issued at 340 AM MST Sun Mar 2 2025

Large upper level trough centered over the Great Basin Monday
morning will track east across Colorado Monday afternoon and
Monday night. A new low reforms east of the Rockies around 06Z
Tuesday (late Monday night). Models still vary on the location and
the strength of this new low. The GFS and NAM models and their
ensembles generally have this new low forming over northwest
Kansas. The ECMWF and Canadian models and ensembles show the new
low forming over southeast Colorado. This location will be key if
far northern Colorado (areas north of I-76) sees significant snow
or not. The farther south location of the low would lead to less
lift and allow the downslope northerly winds off the Cheyenne
Ridge to dry and warm the airmass. While a northerly track would
result in enough lift that would likely overcome the northerly
downslope winds to produce heavy snow. For the Palmer Divide and
areas east of Denver, both scenarios likely result in heavy snow
and strong winds. For the Urban Corridor rain and snow are
expected when the best lift passes over Monday evening, but a
strong west to northwest downslope flow will likely keep
temperatures warm enough for mainly rain. The downslope flow is
also expected to bring precipitation to an end Monday night. For
the Front Range Mountains, heavy snow (possibly very heavy) will
be possible Monday afternoon and evening when the best lift moves
overhead. Snowfall intensity decreases as the low exits the area
Tuesday, however a moist northwest flow aloft is expected to keep
snow going through Tuesday and beyond.

As far as impacts go, heavy snowfall and very windy conditions to
60 mph will likely produce blizzard conditions with near zero
visibility somewhere over the eastern plains late Monday night and
Tuesday. Travel is expected to become very difficult to
impossible where these conditions develop. Given the latest model
trends, this looks to be over the Palmer Divide and along/south of
I-70 east of Denver.

Any lingering snow over the eastern plains ends Tuesday evening
as the storm system exits the region. Snow may linger in the
mountains through the night due to northwest flow helping to
produce orographic lift. Any additional snowfall in the mountains
should be light. Some of this snowfall could even linger into
Wednesday morning under the northwest flow aloft ahead of an
approaching ridge. This ridge moves across Colorado late Wednesday
and Wednesday night. Other than some light mountain snow early
Wednesday, dry conditions are expected Wednesday. Temperatures to
warm some as well, but may fall short of reaching 50F over
northeast Colorado.

The next storm system moves onto the California coast Wednesday
night and pushes inland Thursday. This will push the ridge off to
the east and southwest flow aloft will prevail. A few snow showers
will possible over the mountains Thursday afternoon as this storm
system nears. The chance for precipitation begins Thursday night
and the best chance will be Friday and Friday night as the main
trough tracks across the Central Rockies. Not much agreement yet
among the models yet, which isn't surprising with this system 5-6
days away. Drier conditions are then expected to return Saturday
under a north to northwest flow aloft ahead of a ridge off to the
west.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1119 AM MST Sun Mar 2 2025

VFR through tonight with light winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday afternoon through Tuesday
afternoon for COZ033-034.

Winter Storm Watch from Monday evening through Tuesday afternoon
for COZ041-045>047-049.

Winter Storm Watch from late Monday night through Tuesday
afternoon for COZ042-048-050-051.

&&

UPDATE...Gimmestad
SHORT TERM...rjk
LONG TERM....Meier
AVIATION...Gimmestad
Hazardous weather outlook, Mar 2, 9:29 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
929 AM MST Sun Mar 2 2025

COZ030>051-031630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
929 AM MST Sun Mar 2 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong storm will move across the state Monday night and
Tuesday. Precipitation will begin as rain across the lower
elevations and then switch to snow Monday night with all snow by
Tuesday morning. Snowfall forecast for areas along and north of
I-76 is highly uncertain due to the storm track and when the
change over to snow occurs.

Very windy conditions are also expected to develop with this
storm with gusts to 60 mph possible over the eastern plains. The
strong winds and snowfall will produce considerable blowing and
drifting snow with blizzard conditions possible. The worst
conditions are expected to be south of Denver over the Palmer
Divide and also east of Denver on I-70. Travel in these areas may
become very difficult to impossible due to the blowing and
drifting snow.

For the mountains, snow forms Monday afternoon and will possibly
be very heavy late Monday afternoon and evening as the main storm
crosses the state. Snow is expected to continue through Tuesday,
though the intensity is expected to lighten up. Winds to 60 mph
over the higher passes are expected to produce blowing and
drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:34 AM MSTWinter Storm WatchBOUAdams, Arapahoe, Boulder, Clear Creek, Douglas, Elbert and 13 more33 hr
Mar 2, 2:38 PM MSTWinter Weather AdvisoryBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 9 more50 hr

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.